Is use of exogenous estrogen associated with temporomandibular signs and symptoms?

John P. Hatch, John D Rugh, Shiro Sakai, Michele J. Saunders

Research output: Contribution to journalArticle

23 Citations (Scopus)

Abstract

Background. Studies of historical data suggest a link between exogenous estrogen use and referral for treatment for temporomandibular disorders, or TMDs. The purpose of the authors' study was to determine the association between exogenous estrogen use and signs and symptoms of TMD assessed by direct physical examination in a randomly selected community sample of primarily postmenopausal women. Methods. A calibrated clinical examiner examined a stratified random sample of 510 women aged 37 to 82 years using the Craniomandibular Index, or CMI. All medications that subjects were taking at the time of the examination were identified by interview and examination of subjects' medication containers on two occasions. One hundred seventy-four subjects were taking medications containing estrogen, and 336 were taking no such medications. Results. The muscle and joint signs and symptoms of women taking and not taking estrogen were not significantly different after the authors controlled for sociocultural, demographic and health care utilization variables. Estrogen use also failed to distinguish women receiving relatively high and low scores on the CMI. Conclusion. Estrogen replacement therapy does not place women at increased risk of developing TMDs. Clinical Implications. Clinicians need not be concerned that patients taking oral contraceptives or replacement estrogens are at increased risk of developing TMDs.

Original languageEnglish (US)
Pages (from-to)319-326
Number of pages8
JournalJournal of the American Dental Association
Volume132
Issue number3
StatePublished - Mar 2001

Fingerprint

Signs and Symptoms
Estrogens
Estrogen Replacement Therapy
Patient Acceptance of Health Care
Temporomandibular Joint Disorders
Oral Contraceptives
Physical Examination
Referral and Consultation
Joints
Demography
Interviews
Muscles
Therapeutics

ASJC Scopus subject areas

  • Dentistry(all)

Cite this

Is use of exogenous estrogen associated with temporomandibular signs and symptoms? / Hatch, John P.; Rugh, John D; Sakai, Shiro; Saunders, Michele J.

In: Journal of the American Dental Association, Vol. 132, No. 3, 03.2001, p. 319-326.

Research output: Contribution to journalArticle

Hatch, John P. ; Rugh, John D ; Sakai, Shiro ; Saunders, Michele J. / Is use of exogenous estrogen associated with temporomandibular signs and symptoms?. In: Journal of the American Dental Association. 2001 ; Vol. 132, No. 3. pp. 319-326.
@article{3d574fe000c144d5af6bea93c7178901,
title = "Is use of exogenous estrogen associated with temporomandibular signs and symptoms?",
abstract = "Background. Studies of historical data suggest a link between exogenous estrogen use and referral for treatment for temporomandibular disorders, or TMDs. The purpose of the authors' study was to determine the association between exogenous estrogen use and signs and symptoms of TMD assessed by direct physical examination in a randomly selected community sample of primarily postmenopausal women. Methods. A calibrated clinical examiner examined a stratified random sample of 510 women aged 37 to 82 years using the Craniomandibular Index, or CMI. All medications that subjects were taking at the time of the examination were identified by interview and examination of subjects' medication containers on two occasions. One hundred seventy-four subjects were taking medications containing estrogen, and 336 were taking no such medications. Results. The muscle and joint signs and symptoms of women taking and not taking estrogen were not significantly different after the authors controlled for sociocultural, demographic and health care utilization variables. Estrogen use also failed to distinguish women receiving relatively high and low scores on the CMI. Conclusion. Estrogen replacement therapy does not place women at increased risk of developing TMDs. Clinical Implications. Clinicians need not be concerned that patients taking oral contraceptives or replacement estrogens are at increased risk of developing TMDs.",
author = "Hatch, {John P.} and Rugh, {John D} and Shiro Sakai and Saunders, {Michele J.}",
year = "2001",
month = "3",
language = "English (US)",
volume = "132",
pages = "319--326",
journal = "Journal of the American Dental Association",
issn = "0002-8177",
publisher = "American Dental Association",
number = "3",

}

TY - JOUR

T1 - Is use of exogenous estrogen associated with temporomandibular signs and symptoms?

AU - Hatch, John P.

AU - Rugh, John D

AU - Sakai, Shiro

AU - Saunders, Michele J.

PY - 2001/3

Y1 - 2001/3

N2 - Background. Studies of historical data suggest a link between exogenous estrogen use and referral for treatment for temporomandibular disorders, or TMDs. The purpose of the authors' study was to determine the association between exogenous estrogen use and signs and symptoms of TMD assessed by direct physical examination in a randomly selected community sample of primarily postmenopausal women. Methods. A calibrated clinical examiner examined a stratified random sample of 510 women aged 37 to 82 years using the Craniomandibular Index, or CMI. All medications that subjects were taking at the time of the examination were identified by interview and examination of subjects' medication containers on two occasions. One hundred seventy-four subjects were taking medications containing estrogen, and 336 were taking no such medications. Results. The muscle and joint signs and symptoms of women taking and not taking estrogen were not significantly different after the authors controlled for sociocultural, demographic and health care utilization variables. Estrogen use also failed to distinguish women receiving relatively high and low scores on the CMI. Conclusion. Estrogen replacement therapy does not place women at increased risk of developing TMDs. Clinical Implications. Clinicians need not be concerned that patients taking oral contraceptives or replacement estrogens are at increased risk of developing TMDs.

AB - Background. Studies of historical data suggest a link between exogenous estrogen use and referral for treatment for temporomandibular disorders, or TMDs. The purpose of the authors' study was to determine the association between exogenous estrogen use and signs and symptoms of TMD assessed by direct physical examination in a randomly selected community sample of primarily postmenopausal women. Methods. A calibrated clinical examiner examined a stratified random sample of 510 women aged 37 to 82 years using the Craniomandibular Index, or CMI. All medications that subjects were taking at the time of the examination were identified by interview and examination of subjects' medication containers on two occasions. One hundred seventy-four subjects were taking medications containing estrogen, and 336 were taking no such medications. Results. The muscle and joint signs and symptoms of women taking and not taking estrogen were not significantly different after the authors controlled for sociocultural, demographic and health care utilization variables. Estrogen use also failed to distinguish women receiving relatively high and low scores on the CMI. Conclusion. Estrogen replacement therapy does not place women at increased risk of developing TMDs. Clinical Implications. Clinicians need not be concerned that patients taking oral contraceptives or replacement estrogens are at increased risk of developing TMDs.

UR - http://www.scopus.com/inward/record.url?scp=0035290811&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0035290811&partnerID=8YFLogxK

M3 - Article

C2 - 11258088

AN - SCOPUS:0035290811

VL - 132

SP - 319

EP - 326

JO - Journal of the American Dental Association

JF - Journal of the American Dental Association

SN - 0002-8177

IS - 3

ER -